Following up on the 2005 Toronto death of a newborn from opiate toxicity, to limit prescriptions of codeine-containing products to the bare minimum.
The danger is that some women have a genetic mutation that makes them "ultra-rapid metabolizers" of codeine, which becomes morphine and can be passed through breast milk to infants. The case report about the Toronto newborn was (subscription required).
NRM in our June 15 issue, explaining the science behind the genetic mutation and ultra-rapid metabolizing. We reported on Toronto's Motherisk program's five options for physicians to reduce the threat of injury from codeine in breastfeeding:
- Avoid using codeine in breastfeeding mothers. But this may leave the mother with uncontrolled pain.
- Give the codeine but avoid breastfeeding. No neonatologist, however, is going to recommend stopping breastfeeding at this crucial early stage if it can possibly be avoided.
- Give codeine, but limit concentrations by not giving a high dosage (240 mg/day codeine) for more than a few days. But the Motherisk team worries that this may not control pain adequately, and could still lead to toxic levels of morphine in the milk of ultrarapid metabolizers.
- Genotype all mothers, then limit codeine only in the cases of fast metabolizers — those with two or three 2D6 genes. This is the ideal solution, but unfortunately would be very expensive, and few centres currently have the facilities to do it.
- Use old-fashioned clinical judgement. The mother should be informed of the potential for opioid toxicity, then she and the infant should be monitored closely for danger signs. If symptoms appear, administering naxolone, morphine's antidote, will generally solve the problem and, in doing so, confirm it.
Check out our website: